Indiana, 2010Damaging Winds in Indiana, August 15, 2010
August 15, 2010 · NWS IWX · 2 events in 2 counties and zones
A cold front and upper level system, combined with a moist and unstable atmosphere, to produce widely scattered thunderstorms across northeastern Indiana. A few damaging wind gusts occurred but the main organization of the storms occurred as they left into portions of Ohio.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front and upper level system, combined with a moist and unstable atmosphere, to produce widely scattered thunderstorms across northeastern Indiana. A few damaging wind gusts occurred but the main organization of the storms occurred as they left into portions of Ohio.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 15, 12:15 PM EST, 18 minutes earlier.
Area forecast discussion, Aug 15, 12:15 PM EST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
115 PM EDT SUN AUG 15 2010
.AVIATION...
18Z TAFS...
ISOLATED CONVECTION BEGINNING TO BREAK OUT ALONG COLD FRONT AS IT
APPROACHES KFWA. WILL INCLUDE ONE HOUR PERIOD OF VCTS TO COVER THIS
THEN EXPECT BOTH SITES TO HAVE SCT/BKN DIURNAL CU REMAINDER OF THE
AFTERNOON WITH BREEZY NORTHWEST WINDS BEHIND FRONT. DECOUPLING OF
THE BOUNDARY LAYER THIS EVENING SHOULD ALLOW WINDS TO DIMINISH TO
AROUND 5KTS. VFR WITH CLEAR SKIES REMAINDER OF TAF PERIOD.
&&
.SHORT TERM...
TODAY THROUGH MONDAY NIGHT
DEEP NORTHERN STREAM UPPER VORT MAX CONTINUES TO PUSH EAST INTO
NORTHERN ONTARIO AND THE NORTHERN GREAT LAKES THIS AM. AN ASSOCIATED
SFC REFLECTION EXTENDED SOUTH FROM NEAR KSAW INTO WESTERN IL...WITH
A EAST SURGE NOTED OF LATE. SHRA AND TS WERE PRESENT OVER PORTIONS
OF CENTRAL AND NORTHERN WI BEHIND THE SFC TROUGH...BUT ON THE
GRADIENT OF THE LL THETA-E. A SUBSTANTIAL AMOUNT OF INCREASED MID
LEVEL FLOW WAS PRESENT OVER WI AND SE MN PER PROFILER
ANALYSIS...OWING TO THE INTENSITY OF THE UPPER LEVEL WAVE. OTHER
ACTIVITY WAS NOTED NEAR KAOH AND KFDY...LIKELY A RESULT OF A
PROGRESSING POCKET OF HIGHER THETA-E. MAIN FORECAST HIGHLIGHT IN THE
PERIOD WILL BE THE PASSAGE OF A SFC TROUGH AND THE ASSOCIATED
CHANCES OF PRECIP WITH THIS SYSTEM. SFC RIDGING WILL BE ONGOING
THROUGH THIS AFTERNOON INTO MON...WITH MUCH DRIER AIR ADVECTING INTO
THE REGION. HAVE FOLLOWED A NAM/LOCAL WRF/GFS/SREF BLEND THIS CYCLE
PER CONSENSUS HANDLING OF THE SFC TROUGH.
TODAY...INCREASED LL FLOW PER PROFILER ANALYSIS MAY SUPPORT AN ISOLD
SHRA THIS AM PREFRONTAL. OTHERWISE...THE BEST CHANCE FOR ANY
ACTIVITY WILL BE ASSOCIATED WITH THE ADVECTING SFC TROUGH. FORECAST
MODELS ARE NOT TOO EXCITED ABOUT GENERATING CONVECTION WITH THE
SYSTEM...AND THE 00Z NAM IS COMPLETELY DRY THROUGH THE PERIOD.
HOWEVER...GIVEN THE PRESENCE OF AMPLE LL MOISTURE/EXPECTED DIURNAL
HEATING/INCREASED MID LEVEL FLOW/AND A DECENT MID LEVEL IMPULSE WITH
THE PRESENCE OF A SFC TROUGH...CERTAINLY WILL NOT SIDE WITH THE NAM
AND ITS DRY SOLUTION. THE 00Z SPC WRF AND OUR LOCAL WRF ARE THE
PREFERRED SOLUTION PER CONVECTIVE DETAILS...WITH CONVECTION
DEVELOPING ALONG THE SFC TROUGH BY EARLY AFTERNOON. GIVEN SB CAPES
AOA 2000 J/KG
/UTILIZING A 88/71 PROG/ WITH STRONG LL CONVERGENCE AND DEWPOINTS IN
THE LOWER 70S...EXPECT SCT ACTIVITY BY EARLY AFTERNOON. MORE THAN
SUFFICIENT MID LEVEL FLOW WITH 0-6 KM SHEAR VALUES IN EXCESS OF 35
KNOTS WILL CERTAINLY SUPPORT A SEVERE THREAT WITH ANY TS THIS
AFTERNOON...AS STORM ORGANIZATION WOULD BE FAVORED. DAMAGING WINDS
WOULD BE THE MAIN THREAT GIVEN THERMAL AND HYDROLAPSE PROFILES. KEPT
POPS IN THE LOW CHANCE CATEGORY AS THE BEST LARGE SCALE ASCENT WILL
PASS NORTH OF THE FA...AND THIS IS LINE WITH MOS TRENDS. EXPECTING
HIGHS AROUND 90 IN NW OH...TO THE LOWER 80S NEAR LK MI...IN LINE
WITH AN AVERAGE BUFR MIX OUT OT H85.
TONIGHT...MUCH COOLER DRIER AIR WILL ADVECT INTO THE REGION BEHIND
THE SFC COLD FRONT WITH NW WINDS REMAINING ELEVATED OVER LK MI INTO
BERRIEN COUNTY PER MIXED FLOW OVER LK MI. TEMPS WILL DROP INTO HE
LOW TO MID 60S WITH WARMEST READINGS IN THE FAR SOUTH AND NEAR LK
MI. IF BEH STAYS COUPLED TONIGHT...LOWS MAY NOT FALL BELOW 70 GIVEN
LK TEMPS IN THE UPPER 70S TO NEAR 80.
MON...SFC HIGH PRESSURE WILL BUILD INTO THE REGION WITH A STRONG
PRESSURE GRADIENT DEVELOPING OVER THE NORTHERN GREAT LAKES. CAA WILL
SUPPORT HIGHS GENERALLY IN THE LOW TO MID 80S AT MOST PLACES WITH
DEWPOINTS FALLING INTO THE UPPER 50S TO LOWER 60S. COOL CONDITIONS
CAN BE EXPECTED MONDAY NIGHT AS THE SFC RIDGE SLIDES SE OF THE
REGION AND WINDS DROP TO CALM AWAY FROM LK MI. LOWS IN THE MID 50S
TO AROUND 60 CAN BE EXPECTED GIVEN A GOOD RADIATIONAL COOLING SETUP
PER LIGHT WINDS/CLEAR SKIES/AND DRIER AIR IN PLACE.
&&
.LONG TERM...
SHRTWV WILL MOVE EAST FROM THE PLAINS ALONG SRN PERIPHERY OF
CIRCULATION ASSOCIATED WITH DEEP UPR LOW OVER HUDSON BAY TUE/TUE NGT.
DECENT UPR LEVEL DIVERGENCE IN RRQ OF JET STREAK ASSOCIATED WITH
THIS FEATURE COULD RESULT IN SOME HIGH BASED SHOWERS ACROSS THE
AREA, BUT GIVEN DRY/STABLE LOW LEVELS, LACK OF LOW LEVEL FORCING,
AND LITTLE MODEL QPF, OPTED FOR JUST INCREASING CLOUDINESS FOR
TUE/TUE NGT WITH NO POPS ATTM.
IN THE WAKE OF THIS SHRTWV, DCRSG CLOUDINESS EXPECTED WED/WED NGT
AS DRIER AIR IN MID/UPR LEVELS MOVES INTO THE AREA AND HEIGHTS RISE
SLIGHTLY. SFC RIDGE SHOULD MOVE TO THE EAST OF OUR AREA DURING THIS
TIME CAUSING RETURN FLOW OF WARMER AND MORE MOIST AIR INTO THE
MIDWEST.
MEDIUM RANGE MODELS CONT TO SUGGEST A RATHER STRONG SHRTWV WILL
ROTATE AROUND THE UPR LOW ACROSS SRN CANADA AND THE UPPER GRTLKS
LATE IN THE WEEK WITH A SFC CDFNT MOVG INTO OUR CWA THU OR THU NGT.
UPR FORCING WITH THIS SYSTEM SHOULD MAINLY STAY NORTH OF OUR CWA,
BUT GFS SUGGESTS THERE WILL BE SUFFICIENT LOW LEVEL CONVERGENCE FOR
SOME SHOWERS/TSTMS AS FRONT MOVES INTO THE AREA. ECMWF IS
CONSIDERABLY WEAKER WITH LOW LEVEL CONVERGENCE ALONG THE FRONT AND
INDICATES FROPA WILL PRBLY BE DRY. GIVEN CONTD MODEL DIFFERENCES WRT
TO PRECIP CHANCES WITH THIS SYSTEM, KEPT FCST FOR THU DRY ATTM.
&&
.MARINE...WINDS WILL VEER NW THIS AFTERNOON BEHIND A SFC
TROUGH...INCREASING TONIGHT AS STRONGER FLOW DEVELOPS ALOFT OVER THE
REGION AND AS A TIGHT PRESSURE GRADIENT DEVELOPS PER BUILDING HIGH
PRESSURE. A WELL MIXED BL PER WARM LK TEMPS WILL ALLOW STRONGER
WINDS OVER THE LK...WITH WINDS BECOMING SUSTAINED AT 15 TO 20 KNOTS
WITH GUSTS TO 25 KNOTS. THIS WILL SUPPORT WAVES OF 3-5 FEET WITH AN
INCREASED RISK OF RIP CURRENTS TONIGHT THROUGH MONDAY. WINDS WILL
SUBSIDE LATE MONDAY AS HIGH PRESSURE BUILDS INTO THE AREA. WILL
ISSUE A SCA FOR TONIGHT THROUGH MONDAY AFTERNOON.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...SMALL CRAFT ADVISORY FROM 8 PM THIS EVENING TO 8 PM EDT MONDAY
FOR LMZ043-046.
&&
SHORT TERM...JC
LONG TERM...JT
AVIATION...JALHazardous weather outlook, Aug 15, 3:28 AM EST, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
428 AM EDT SUN AUG 15 2010
INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-160830-
ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-PULASKI-
MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI-
WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-CASS MI-
ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-
PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...SOUTH BEND...MISHAWAKA...ELKHART...
GOSHEN...LAGRANGE...TOPEKA...ANGOLA...KENDALLVILLE...LIGONIER...
AUBURN...GARRETT...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE...
PLYMOUTH...BREMEN...ROCHESTER...WARSAW...WINONA LAKE...
COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...MONTICELLO...
BROOKSTON...LOGANSPORT...PERU...WABASH...NORTH MANCHESTER...
HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...BERNE...MARION...
HARTFORD CITY...MONTPELIER...PORTLAND...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
428 AM EDT SUN AUG 15 2010 /328 AM CDT SUN AUG 15 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS MAY DEVELOP ALONG A COLD FRONT AS IT MOVES EAST
ACROSS THE AREA TODAY. SOME OF THE STORMS COULD BECOME SEVERE WITH
DAMAGING WINDS THIS AFTERNOON EAST OF A HILLSDALE MICHIGAN TO
MARION INDIANA LINE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED OVER EASTERN PORTIONS OF THE AREA
THIS AFTERNOON.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
INZ003-LMZ043-046-MIZ077-160830-
LA PORTE-NEW BUFFALO MI TO ST JOSEPH MI-
MICHIGAN CITY IN TO NEW BUFFALO MI-BERRIEN-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN
428 AM EDT SUN AUG 15 2010 /328 AM CDT SUN AUG 15 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA...
SOUTHWEST LOWER MICHIGAN AND THE NEARSHORE WATERS OF SOUTHEASTERN
LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS MORNING.
THERE IS A HIGH RISK OF RIP CURRENTS ALONG THE BERRIEN AND
LAPORTE COUNTY SHORELINES TONIGHT AND A SMALL CRAFT ADVISORY IS IN
EFFECT FOR THE LAKE MICHIGAN NEARSHORE AREA.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A HIGH RISK OF RIP CURRENTS ALONG THE BERRIEN AND LAPORTE
COUNTY SHORELINES MONDAY AND A SMALL CRAFT ADVISORY IS IN EFFECT
FOR THE LAKE MICHIGAN NEARSHORE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
In the hours before
Special weather statement, Aug 15, 11:46 AM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1246 PM EDT SUN AUG 15 2010
INZ005-008-016-017-151745-
ELKHART IN-KOSCIUSKO IN-NOBLE IN-WHITLEY IN-
1246 PM EDT SUN AUG 15 2010
AT 1242 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SYRACUSE...MOVING SOUTHEAST AT 20 MPH.
PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...ARE POSSIBLE WITH THIS STORM.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
TRI-LAKES...
COLUMBIA CITY...
NORTH WEBSTER...
ALBION...
CHURUBUSCO...
CROMWELL...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4135 8520 4133 8520 4127 8526 4127 8531
4123 8532 4109 8547 4140 8585 4153 8568
TIME...MOT...LOC 1646Z 302DEG 20KT 4140 8570Thunderstorm Wind, Whitley
- When
- August 15, 12:33 PM EST to 12:34 PM EST
- Where
- Whitley County, 2.94 mi NW of Churubusco
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.260, -85.360
Law enforcement officials reported multiple trees down as well as some corn flattened on County Road 700 North, between County Roads 650 and 750 East.
Thunderstorm Wind, Noble
- When
- August 15, 12:35 PM EST to 12:36 PM EST
- Where
- Noble County, 2.08 mi E of Green Center
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.300, -85.330
A trained spotter reported trees and power lines down in the southeastern portion of the county. A small area of corn, as well as a metal shed were damaged.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Louisiana, August 15, 20101 death · 1 event
- Flash Flood and Damaging Winds in Mississippi, August 15, 2010$437,000 · 63 kt wind · 46 events
- Hail and Damaging Winds in Ohio, August 15, 2010$405,000 · 1.25 in hail · 15 events
- Flash Flood and Hail in Arizona, August 15, 2010$237,000 · 1.75 in hail · 7 events
- Damaging Winds in Alabama, August 15, 2010$80,000 · 60 kt wind · 13 events
- Damaging Winds in Alabama, August 15, 2010$45,000 · 56 kt wind · 6 events
- Damaging Winds in Tennessee, August 15, 2010$50,000 · 55 kt wind · 3 events
- Flash Flood and Hail in Arkansas, August 15, 2010$38,000 · 1 in hail · 8 events
- Damaging Wind and Lightning Strike in Arkansas, August 15, 2010$35,000 · 54 kt wind · 2 events
- Damaging Wind in Illinois, August 15, 2010$25,000 · 52 kt wind · 1 event
- Excessive Heat in Alabama, August 15, 20108 events
- Heat in Alabama, August 15 to 17, 20108 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256728, 256729.